We state a generalization of the Connes–Tretkoff–Moscovici Rearrangement Lemma and give a surprisingly simple (almost trivial) proof of it. Secondly, we put on a firm ground the multivariable functional calculus used implicitly in the Rearrangement Lemma and elsewhere in the recent modular curvature paper by Connes and Moscovici . Furthermore, we show that the fantastic formulas connecting the one and two variable modular functions of loc. cit. are just examples of the plenty recursion formulas which can be derived from the calculus of divided differences. We show that the functions derived from the main integral occurring in the Rearrangement Lemma can be expressed in terms of divided differences of the Logarithm, generalizing the “modified Logarithm” of Connes–Tretkoff .
Finally, we show that several expansion formulas related to the Magnus expansion  have a conceptual explanation in terms of a multivariable functional calculus applied to divided differences.
Cite this article
Matthias Lesch, Divided differences in noncommutative geometry: Rearrangement Lemma, functional calculus and expansional formula. J. Noncommut. Geom. 11 (2017), no. 1, pp. 193–223DOI 10.4171/JNCG/11-1-6